The specific characteristics of neuromuscular immune-related adverse events (irAEs) including myasthenia gravis have not been elucidated because the frequency is generally low, ranging from 1-2% of cancer patients undergoing therapy with programmed cell death 1 (PD-1) inhibitors. Inflammatory myopathy (myositis) is also one of the representative neuromuscular irAEs. A variety of studies have demonstrated that myositis as an irAE is often accompanied by ocular muscle symptoms, which physicians have often termed "myasthenia-like" or "pseudo-myasthenic". We presented the clinical features of 19 Japanese patients with inflammatory myopathy associated with PD-1 inhibitors (PD-1 myopathy) (13 men and 6 women, mean age 70years). Ten patients showed a mild form of disease and 9 patients showed a severe form. Non-small cell lung cancer was the most common underlying cancer. PD-1 inhibitor consisted of 11 nivolumab and 8 pembrolizumab. PD-1 myopathy occurred 29 days on average after the first administration of PD-1 inhibitor. Serum creatine kinase (CK) was increased to 5,247 IU/L on average. Autoantibodies related to inflammatory myopathy were negative, while anti-striational antibodies were found in 13 (68%). Muscle pathology was characterized by multifocal necrotic myofibers with endomysial inflammation. Immunotherapy with corticosteroids was generally effective for muscle weakness with prompt normalization of serum CK levels. Myasthenia gravis and myositis induced by PD-1 inhibitors may have the common clinical features and pathological mechanisms.
|ジャーナル||Japanese Journal of Cancer and Chemotherapy|
|出版ステータス||Published - 2020 2|
ASJC Scopus subject areas